Published: Sat, January 13, 2018
Medicine | By Brett Sutton

FDA Orders Labeling Changes For Certain Cough And Cold Medicines

FDA Orders Labeling Changes For Certain Cough And Cold Medicines

FDA is also requiring the addition of safety information about the risks of misuse, abuse, addiction, overdose, death, and slowed or hard breathing to the Boxed Warning, the most prominent warning, of the drug labels for prescription cough and cold medicines containing codeine or hydrocodone.

The Food and Drug Administration released a statement Thursday saying it will require changes to safety labels on prescription opioid cough and cold medicines that contain codeine or hydrocodone, citing the "serious risks" these medicines pose to children.

FDA acts to protect children from serious risks of opioid ingredients contained in some prescription cough and cold products by revising labelling to limit paediatrics use...

The organization announced Thursday that it is now requiring manufacturers to change the labels on cough and cold medicines containing these ingredients to prevent children under 18 from using them. Labeling for the medications also is being updated with additional safety information for adult use - including an expanded Boxed Warning, the FDA's most prominent warning - notifying about the risks of misuse, abuse, addiction, overdose and death, and slowed or hard breathing that can result from exposure to codeine or hydrocodone. After a 2013 warning by the FDA not to give children codeine after tonsillectomy or adenoidectomy procedures, an American Academy of Pediatrics report in November 2017 found that about 5 percent of children were still being prescribed the drug.

The new warning follows an extensive FDA review of data and a meeting of the agency's Pediatric Advisory Committee in September. Instead, they will be labeled for use only in adults aged 18 and older.


Do you reach for the cough syrup when your little one catches a cold?

"Experts indicated that although some pediatric cough symptoms do require treatment, cough due to a cold or upper respiratory infection typically does not require treatment", the agency said. The panel declared that the risks of using certain opioids in children's cough medications outweigh the benefits.

Common side effects of opioid use include headache, vomiting, dizziness, breathing difficulties and even death.

"The opioid epidemic has many origins, but can begin with exposure to [opioids] at young ages", he said. Caregivers should also read labels on non-prescription cough and cold products. If a cough medicine is prescribed, ask your child's health care professional or a pharmacist if it contains an opioid such as codeine or hydrocodone. Watch closely for signs of breathing problems in a child of any age who is taking these medicines or in infants exposed to codeine or tramadol through breastmilk.

Like this: